December  2018, 13(4): 691-717. doi: 10.3934/nhm.2018031

Stability implies constancy for fully autonomous reaction-diffusion-equations on finite metric graphs

1. 

LMPA Joseph Liouville ULCO, FR CNRS Math. 2956, Universités Lille Nord de France, 50, rue F. Buisson, CS 80699, F-62228 Calais, France

2. 

Departament de Matemàtiques, Universitat Politècnica de Catalunya, Campus Nord, Edifici Ω, ordi Girona, 1-3, 08034 Barcelona, Spain

* Corresponding author

In memoriam Karl-Peter Hadeler 1936-2017

Received  December 2017 Revised  August 2018 Published  November 2018

Fund Project: The second author is supported by MINECO grant MTM2014-52402-C3-1-P.

We show that there are no stable stationary nonconstant solutions of the evolution problem (1) for fully autonomous reaction-diffusion-equations on the edges of a finite metric graph
$ G$
under continuity and Kirchhoff flow transition conditions at the vertices.
$(1) \ \ \ \ \ \ \ \ \ \ \begin{cases} u∈ \mathcal{C}(G×[0,∞))\cap \mathcal{C}^{2,1}_{K}(G×(0,∞)),\\\partial_t u_j=\partial_j^2u_{j}+f(u_j) & \text{on the edges }k_j,\\ \displaystyle(K)\ \ \ \ \sum\limits_{j=1}^N d_{ij} c_{ij}\partial_ju_{j}(v_i,t)=0 &\text{at the vertices } v_i.\end{cases} $
Citation: Joachim von Below, José A. Lubary. Stability implies constancy for fully autonomous reaction-diffusion-equations on finite metric graphs. Networks and Heterogeneous Media, 2018, 13 (4) : 691-717. doi: 10.3934/nhm.2018031
References:
[1]

F. Ali Mehmeti, Lokale und globale Löungen linearer und nichtlinearer hyperbolischer Evolutionsgleichungen mit Transmission, Ph.D. thesis Johannes Gutenberg-Universität, Mainz, 1987.

[2]

F. Ali Mehmeti, Regular solutions of transmission and interaction problems for wave equations, Math. Meth. Appl. Sci., 11 (1989), 665-685.  doi: 10.1002/mma.1670110507.

[3]

F. Ali Mehmeti and S. Nicaise, Nonlinear interaction problems, Nonlinear Analysis, Theory, Methods & Applications, 20 (1993), 27-61.  doi: 10.1016/0362-546X(93)90183-S.

[4]

H. Amann, Ordinary Differential Equations, de Gruyter, Berlin, 1990. doi: 10.1515/9783110853698.

[5]

J. v. Below, Classical solvability of linear parabolic equations on networks, J. Differential Equ., 72 (1988), 316-337.  doi: 10.1016/0022-0396(88)90158-1.

[6]

J. v. Below, A maximum principle for semilinear parabolic network equations, in Differential Equations with Applications in Biology, Physics, and Engineering (eds. J. A. Goldstein, F. Kappel, et W. Schappacher), Lect. Not. Pure and Appl. Math., 133 (1991), 37-45.

[7]

J. v. Below, Parabolic Network Equations, 2nd ed. Tübingen Universitätsverlag 1994.

[8]

J. v. Below and J. A. Lubary, Eigenvalue asymptotics for second order elliptic operators on networks, Asymptotic Analysis, 77 (2012), 147-167. 

[9]

J. v. Below and J. A. Lubary, Instability of stationary solutions of reaction-diffusion-equations on graphs, Results in Math., 68 (2015), 171-201.  doi: 10.1007/s00025-014-0429-8.

[10]

J. v. Below and J. A. Lubary, Stability properties of stationary solutions of reaction-diffusion-equations on metric graphs under the anti-Kirchhoff node condition, submitted.

[11]

J. v. Below and B. Vasseur, Instability of stationary solutions of evolution equations on graphs under dynamical node transition, Mathematical Technology of Networks, (ed. by Delio Mugnolo), Springer Proceedings in Mathematics & Statistics 128 (2015), 13-26. doi: 10.1007/978-3-319-16619-3_2.

[12]

N. L. Biggs, Algebraic Graph Theory, Cambridge Tracts Math. 67, Cambridge University Press, Cambridge UK, 1967.

[13]

N. Cònsul and J. de Solà-Morales, Stability of local minima and stable nonconstant equilibria, J. Differential Equ, 157 (1999), 61-81.  doi: 10.1006/jdeq.1998.3625.

[14]

M. GugatF. M. HanteM. Hirsch-Dick and G. Leugering, Stationary states in gas networks, Networks and Heterogeneous Media, 10 (2015), 295-320.  doi: 10.3934/nhm.2015.10.295.

[15]

M. Gugat and F. Trötzsch, Boundary feedback stabilization of the Schlöl system, Automatica, 51 (2015), 192-199.  doi: 10.1016/j.automatica.2014.10.106.

[16]

J. A. Lubary, Multiplicity of solutions of second order linear differential equations on networks, Lin. Alg. Appl., 274 (1998), 301-315.  doi: 10.1016/S0024-3795(97)00348-0.

[17]

J. A. Lubary, On the geometric and algebraic multiplicities for eigenvalue problems on graphs, in Partial Differential Equations on Multistructures (eds. F. Ali Mehmeti, J. v. Below and S. Nicaise) Lecture Notes in Pure and Applied Mathematics 219, Marcel Dekker Inc. New York, (2000), 135-146.

[18]

H. Matano, Asymptotic behavior and stability of solutions of semilinear diffusion equations, Publ. Res. Inst. Math. Sci. Kyoto Univ.,, 15 (1979), 401-451.  doi: 10.2977/prims/1195188180.

[19]

S. Nicaise, Diffusion sur les espaces ramifié, Ph.D. thesis Université Mons, Belgium, 1986.

[20]

R. J. Wilson, Introduction to Graph Theory, Oliver & Boyd Edinburgh UK, 1972.

[21]

E. Yanagida, Stability of nonconstant steady states in reaction-diffusion systems on graphs, Japan J. Indust. Appl. Math., 18 (2001), 25-42.  doi: 10.1007/BF03167353.

show all references

References:
[1]

F. Ali Mehmeti, Lokale und globale Löungen linearer und nichtlinearer hyperbolischer Evolutionsgleichungen mit Transmission, Ph.D. thesis Johannes Gutenberg-Universität, Mainz, 1987.

[2]

F. Ali Mehmeti, Regular solutions of transmission and interaction problems for wave equations, Math. Meth. Appl. Sci., 11 (1989), 665-685.  doi: 10.1002/mma.1670110507.

[3]

F. Ali Mehmeti and S. Nicaise, Nonlinear interaction problems, Nonlinear Analysis, Theory, Methods & Applications, 20 (1993), 27-61.  doi: 10.1016/0362-546X(93)90183-S.

[4]

H. Amann, Ordinary Differential Equations, de Gruyter, Berlin, 1990. doi: 10.1515/9783110853698.

[5]

J. v. Below, Classical solvability of linear parabolic equations on networks, J. Differential Equ., 72 (1988), 316-337.  doi: 10.1016/0022-0396(88)90158-1.

[6]

J. v. Below, A maximum principle for semilinear parabolic network equations, in Differential Equations with Applications in Biology, Physics, and Engineering (eds. J. A. Goldstein, F. Kappel, et W. Schappacher), Lect. Not. Pure and Appl. Math., 133 (1991), 37-45.

[7]

J. v. Below, Parabolic Network Equations, 2nd ed. Tübingen Universitätsverlag 1994.

[8]

J. v. Below and J. A. Lubary, Eigenvalue asymptotics for second order elliptic operators on networks, Asymptotic Analysis, 77 (2012), 147-167. 

[9]

J. v. Below and J. A. Lubary, Instability of stationary solutions of reaction-diffusion-equations on graphs, Results in Math., 68 (2015), 171-201.  doi: 10.1007/s00025-014-0429-8.

[10]

J. v. Below and J. A. Lubary, Stability properties of stationary solutions of reaction-diffusion-equations on metric graphs under the anti-Kirchhoff node condition, submitted.

[11]

J. v. Below and B. Vasseur, Instability of stationary solutions of evolution equations on graphs under dynamical node transition, Mathematical Technology of Networks, (ed. by Delio Mugnolo), Springer Proceedings in Mathematics & Statistics 128 (2015), 13-26. doi: 10.1007/978-3-319-16619-3_2.

[12]

N. L. Biggs, Algebraic Graph Theory, Cambridge Tracts Math. 67, Cambridge University Press, Cambridge UK, 1967.

[13]

N. Cònsul and J. de Solà-Morales, Stability of local minima and stable nonconstant equilibria, J. Differential Equ, 157 (1999), 61-81.  doi: 10.1006/jdeq.1998.3625.

[14]

M. GugatF. M. HanteM. Hirsch-Dick and G. Leugering, Stationary states in gas networks, Networks and Heterogeneous Media, 10 (2015), 295-320.  doi: 10.3934/nhm.2015.10.295.

[15]

M. Gugat and F. Trötzsch, Boundary feedback stabilization of the Schlöl system, Automatica, 51 (2015), 192-199.  doi: 10.1016/j.automatica.2014.10.106.

[16]

J. A. Lubary, Multiplicity of solutions of second order linear differential equations on networks, Lin. Alg. Appl., 274 (1998), 301-315.  doi: 10.1016/S0024-3795(97)00348-0.

[17]

J. A. Lubary, On the geometric and algebraic multiplicities for eigenvalue problems on graphs, in Partial Differential Equations on Multistructures (eds. F. Ali Mehmeti, J. v. Below and S. Nicaise) Lecture Notes in Pure and Applied Mathematics 219, Marcel Dekker Inc. New York, (2000), 135-146.

[18]

H. Matano, Asymptotic behavior and stability of solutions of semilinear diffusion equations, Publ. Res. Inst. Math. Sci. Kyoto Univ.,, 15 (1979), 401-451.  doi: 10.2977/prims/1195188180.

[19]

S. Nicaise, Diffusion sur les espaces ramifié, Ph.D. thesis Université Mons, Belgium, 1986.

[20]

R. J. Wilson, Introduction to Graph Theory, Oliver & Boyd Edinburgh UK, 1972.

[21]

E. Yanagida, Stability of nonconstant steady states in reaction-diffusion systems on graphs, Japan J. Indust. Appl. Math., 18 (2001), 25-42.  doi: 10.1007/BF03167353.

Figure 1.  Cutting at $p$ with $\partial u(p) = 0 $. The original graph $\Gamma$ is drawn on the left, while the resulting graph $\tilde{\Gamma}$ is drawn on the right
Figure 2.  Yanagida's exceptional graphs
Figure 3.  More "exceptional" graphs by Theorem 5.2
Figure 4.  Proof of Lemma 6.2. The indicated signs are those of the $\Delta_{ij}$. The two thin arrows indicate the nodes $v_m$ and $v_{1}$ fulfilling the assertion
[1]

Klaus-Jochen Engel, Marjeta Kramar Fijavž. Waves and diffusion on metric graphs with general vertex conditions. Evolution Equations and Control Theory, 2019, 8 (3) : 633-661. doi: 10.3934/eect.2019030

[2]

Alexander Pankov. Nonlinear Schrödinger Equations on Periodic Metric Graphs. Discrete and Continuous Dynamical Systems, 2018, 38 (2) : 697-714. doi: 10.3934/dcds.2018030

[3]

James B. Kennedy, Jonathan Rohleder. On the hot spots of quantum graphs. Communications on Pure and Applied Analysis, 2021, 20 (9) : 3029-3063. doi: 10.3934/cpaa.2021095

[4]

Leandro M. Del Pezzo, Nicolás Frevenza, Julio D. Rossi. Convex and quasiconvex functions in metric graphs. Networks and Heterogeneous Media, 2021, 16 (4) : 591-607. doi: 10.3934/nhm.2021019

[5]

Robert Carlson. Dirichlet to Neumann maps for infinite quantum graphs. Networks and Heterogeneous Media, 2012, 7 (3) : 483-501. doi: 10.3934/nhm.2012.7.483

[6]

Constanza Riera, Matthew G. Parker, Pantelimon Stǎnicǎ. Quantum states associated to mixed graphs and their algebraic characterization. Advances in Mathematics of Communications, 2021  doi: 10.3934/amc.2021015

[7]

Joachim von Below, José A. Lubary. Isospectral infinite graphs and networks and infinite eigenvalue multiplicities. Networks and Heterogeneous Media, 2009, 4 (3) : 453-468. doi: 10.3934/nhm.2009.4.453

[8]

Sergei Avdonin, Yuanyuan Zhao. Leaf Peeling method for the wave equation on metric tree graphs. Inverse Problems and Imaging, 2021, 15 (2) : 185-199. doi: 10.3934/ipi.2020060

[9]

Soonki Hong, Seonhee Lim. Martin boundary of brownian motion on Gromov hyperbolic metric graphs. Discrete and Continuous Dynamical Systems, 2021, 41 (8) : 3725-3757. doi: 10.3934/dcds.2021014

[10]

Yuta Ishii, Kazuhiro Kurata. Existence of multi-peak solutions to the Schnakenberg model with heterogeneity on metric graphs. Communications on Pure and Applied Analysis, 2021, 20 (4) : 1633-1679. doi: 10.3934/cpaa.2021035

[11]

Masataka Shibata. Multiplicity of positive solutions to semi-linear elliptic problems on metric graphs. Communications on Pure and Applied Analysis, 2021, 20 (12) : 4107-4126. doi: 10.3934/cpaa.2021147

[12]

Sergei Avdonin, Pavel Kurasov, Marlena Nowaczyk. Inverse problems for quantum trees II: Recovering matching conditions for star graphs. Inverse Problems and Imaging, 2010, 4 (4) : 579-598. doi: 10.3934/ipi.2010.4.579

[13]

Rinaldo M. Colombo, Mauro Garavello. Stability and optimization in structured population models on graphs. Mathematical Biosciences & Engineering, 2015, 12 (2) : 311-335. doi: 10.3934/mbe.2015.12.311

[14]

Ivanka Stamova, Gani Stamov. On the stability of sets for reaction–diffusion Cohen–Grossberg delayed neural networks. Discrete and Continuous Dynamical Systems - S, 2021, 14 (4) : 1429-1446. doi: 10.3934/dcdss.2020370

[15]

Tomás Caraballo, José A. Langa, James C. Robinson. Stability and random attractors for a reaction-diffusion equation with multiplicative noise. Discrete and Continuous Dynamical Systems, 2000, 6 (4) : 875-892. doi: 10.3934/dcds.2000.6.875

[16]

Guangying Lv, Jinlong Wei, Guang-an Zou. Noise and stability in reaction-diffusion equations. Mathematical Control and Related Fields, 2022, 12 (1) : 147-168. doi: 10.3934/mcrf.2021005

[17]

Christina Knox, Amir Moradifam. Electrical networks with prescribed current and applications to random walks on graphs. Inverse Problems and Imaging, 2019, 13 (2) : 353-375. doi: 10.3934/ipi.2019018

[18]

Regino Criado, Julio Flores, Alejandro J. García del Amo, Miguel Romance. Structural properties of the line-graphs associated to directed networks. Networks and Heterogeneous Media, 2012, 7 (3) : 373-384. doi: 10.3934/nhm.2012.7.373

[19]

Shui-Nee Chow, Wuchen Li, Haomin Zhou. Entropy dissipation of Fokker-Planck equations on graphs. Discrete and Continuous Dynamical Systems, 2018, 38 (10) : 4929-4950. doi: 10.3934/dcds.2018215

[20]

Jihoon Lee, Vu Manh Toi. Attractors for a class of delayed reaction-diffusion equations with dynamic boundary conditions. Discrete and Continuous Dynamical Systems - B, 2020, 25 (8) : 3135-3152. doi: 10.3934/dcdsb.2020054

2021 Impact Factor: 1.41

Metrics

  • PDF downloads (235)
  • HTML views (253)
  • Cited by (1)

Other articles
by authors

[Back to Top]